Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Denver/Boulder, CO

June 6, 2016Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2016, 6:38 PM MDT for Adams County, Weld County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2016, 6:38 PM MDT (00:38 UTC)
Expired
Jun 6, 2016, 7:00 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS55 KBOU 070038
SVRBOU
COC001-123-070100-
/O.NEW.KBOU.SV.W.0049.160607T0038Z-160607T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
638 PM MDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WELD COUNTY IN NORTHEASTERN COLORADO...
  NORTHWESTERN ADAMS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 700 PM MDT

* AT 637 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
  LUPTON... OR 24 MILES SOUTH OF GREELEY...MOVING SOUTH AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHERN COMMERCE CITY...BRIGHTON...FORT LUPTON...LOCHBUIE AND BARR
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3992 10459 3991 10482 4013 10485 4014 10471
TIME...MOT...LOC 0037Z 344DEG 22KT 4007 10477 

HAIL...1.50IN
WIND...60MPH
 
$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:40 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 3:40 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT MON JUN 6 2016

.SHORT TERM...(This afternoon through Tuesday)
Issued at 339 PM MDT Mon Jun 6 2016

As expected the convection is more widespread and stronger today.
The northeast corner remains capped, but the area closer to the
mountains is more favorable. Expect the current batch of storms to
move southeast with a couple marginally severe storms possible,
but then with some cooling behind the storms there should be fewer
and weaker showers/storms by early evening and a quick decrease
after that. Skies should gradually clear overnight. With continued
light easterly winds, there is potential for some fog and stratus
on the plains. With warm ground and fairly uniform conditions,
most likely just a patch or two of stratus around Greeley, Fort
Collins and the Cheyenne ridge.

On Tuesday there will likely be another upward tick in the
intensity of our storms, meaning a better chance of severe storms.
Still not much shear, but more CAPE, so still mainly a marginal
hail/wind threat, but with 1000-2000 j/kg there could be some
larger hail. Also enough moisture and slower storm motions more of
a minor flooding threat as well. With some warming aloft as well
as at the surface, we are moving more toward a capped late day
all-or-nothing type environment. Significant convection may wait
until late in the afternoon and begin with Palmer Divide/Cheyenne
Ridge/foothill convergence or outflow boundaries from early weak
convection moving into better moisture on the plains. So POPs will
not be that high for the afternoon, but when we do get storms
there will be a higher severe weather threat. It will likely turn
out to be more for the plains in the evening. More cloud cover may
offset the slight warming aloft, will stick with guidance and the
previous forecast keeping highs close to what we have today.

.LONG TERM...(Tuesday night through Sunday)
Issued at 339 PM MDT Mon Jun 6 2016

Southwest flow dominates in the upper levels with an upper level
trough under the ridge upstream of Colorado over Utah. Towards the
surface strong SSW flow will usher in increasing moisture over the
plains. Storms will be possible on Tuesday into Tuesday evening as
CAPE values of 1250+ j/kg on the plains after midnight. Mid level
shear values stay high with values in the 40s. Models are
indicating a convergence zone along a line from Akron to Limon.
Soundings showing some CIN but storms with brief heavy rain, gusty
outflow winds and hail will be possible.

On Wednesday the upper level trough and low pressure center move
over Colorado. Some models showing some mid level warming with the
incoming ridge to the west that could hamper vertical
development...however still a slight chance of thunderstorms with
CAPE values over 1500 j/kg. Most likely hazards include brief
heavy rain with PW values near 1.00 along with gusty outflow
winds. Temperatures will be similar to Tuesday with highs in the
mid 80s.

For the latter half of the week the warming and drying trend will
continue as the upper level ridge continues its march over
Colorado. Temperatures will climb into the upper 80s for most of
the plains with some areas further east and over the warmer urban
areas could see in the low 90s. The mountains will have upper 60s
to lower 70s. There will be enough moisture in the area to spawn
some afternoon thunderstorms...especially over the mountains.

For the weekend a large upper level low over the Pacific NW will
start to push the ridge eastward creating the opportunity for
increasing moisture and slightly cooler temperatures. This will
bring afternoon thunderstorms to the forecast area both days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 339 PM MDT Mon Jun 6 2016

VFR through tonight. Scattered thunderstorms will move through the
Denver area between 23z and 02z. Primary threats are a brief
period of moderate rain and variable wind gusts to 30 knots. At
this time it looks like storms will most likely pass west of KDEN,
making the most likely stronger outflow winds from the northwest.

Just a slight chance of IFR ceilings/visibilities for a few hours
Tuesday morning. Most likely some stratus that will stay north and
east of Denver. Scattered thunderstorms are expected again late
Tuesday afternoon, and they are more likely to impact the Denver
area terminals that today's activity.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Bowen
AVIATION...Gimmestad
Hazardous weather outlook, Jun 6, 11:03 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT MON JUN 6 2016

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY MID
AFTERNOON...THEN SPREAD ONTO THE ADJACENT PLAINS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THERE IS A BIT MORE MOISTURE
AND INSTABILITY TODAY WHICH WILL RESULT IN MORE STORMS AND A FEW
STRONGER STORMS. MAIN THREATS TODAY ARE LIGHTNING...BRIEF HEAVY
RAIN...WIND GUSTS TO 40 MPH...AND SMALL HAIL. THERE MAY BE A FEW
STORMS THAT APPROACH SEVERE LIMITS WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH. THE THREAT OF THESE STRONGER
STORMS IS MAINLY IN AREAS SOUTH OF INTERSTATE 70.

THE STORMS WILL END BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SCATTERED THUNDERSTORMS TUESDAY ACROSS THE AREA INTO THE
EVENING HOURS. THE AIRMASS WILL BE SLIGHTLY MORE UNSTABLE THAN
MONDAY...ALLOWING FOR A HIGHER THREAT OF SEVERE STORMS. HEAVY
RAIN...HAIL AND GUSTY WINDS ARE THE MAIN THREATS.

CONDITIONS WILL BEGIN TO DRY OUT SLOWLY THROUGH THE REST OF THE
WEEK. TEMPERATURES WILL BE INCREASING THROUGH THE WEEK...WITH
READINGS IN THE UPPER 70S IN THE MOUNTAINS...WHICH WILL INCREASE
SNOWMELT AND RIVER LEVELS. CAUTION IS ADVISED AROUND RIVERS AS
LEVELS WILL BE RISING IN THE MOUNTAINS AND EVENTUALLY OUT ONTO THE
PLAINS BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GIMMESTAD/BOWEN

In the hours before

Special weather statement, Jun 6, 3:29 PM MDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT MON JUN 6 2016

COZ035-062200-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
329 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOULDER COUNTY UNTIL 400
PM MDT...

AT 328 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GOLD HILL...OR 34 MILES NORTHWEST OF DENVER...MOVING SOUTHEAST
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...AND BRIEF HEAVY RAIN OF UP TO ONE QUARTER INCH IN 30
MINUTES.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SUNSHINE...SUMMERVILLE...CRISMAN...WALLSTREET...
GOLD HILL AND SALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4002 10545 4012 10547 4012 10534 4007 10532
      4001 10535
TIME...MOT...LOC 2128Z 316DEG 24KT 4008 10542

COOPER
Local storm report, Jun 6, 3:34 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             4 NE GREENLAND          39.19N 104.78W
06/06/2016  M1.00 INCH       DOUGLAS            CO   BROADCAST MEDIA

0234 PM     HAIL             1 NE ESTES PARK         40.38N 105.51W
06/06/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SENTREKI
Local storm report, Jun 6, 4:03 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 NW BOULDER            40.07N 105.30W
06/06/2016  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0327 PM     HAIL             4 NE GREENLAND          39.19N 104.78W
06/06/2016  M1.00 INCH       DOUGLAS            CO   BROADCAST MEDIA

0234 PM     HAIL             1 NE ESTES PARK         40.38N 105.51W
06/06/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SENTREKI
Local storm report, Jun 6, 4:25 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
06/06/2016  M1.75 INCH       DOUGLAS            CO   BROADCAST MEDIA

0350 PM     HAIL             4 NW BOULDER            40.07N 105.30W
06/06/2016  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0327 PM     HAIL             4 NE GREENLAND          39.19N 104.78W
06/06/2016  M1.00 INCH       DOUGLAS            CO   BROADCAST MEDIA

0234 PM     HAIL             1 NE ESTES PARK         40.38N 105.51W
06/06/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SENTREKI
Local storm report, Jun 6, 4:37 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 WSW HIGHLANDS RANCH   39.54N 104.99W
06/06/2016  M1.50 INCH       DOUGLAS            CO   TRAINED SPOTTER

0418 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
06/06/2016  M1.75 INCH       DOUGLAS            CO   BROADCAST MEDIA

0350 PM     HAIL             4 NW BOULDER            40.07N 105.30W
06/06/2016  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0327 PM     HAIL             4 NE GREENLAND          39.19N 104.78W
06/06/2016  M1.00 INCH       DOUGLAS            CO   BROADCAST MEDIA

0234 PM     HAIL             1 NE ESTES PARK         40.38N 105.51W
06/06/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SENTREKI
Local storm report, Jun 6, 4:56 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             SSE HIGHLANDS RANCH     39.55N 104.97W
06/06/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0437 PM     HAIL             2 WSW HIGHLANDS RANCH   39.54N 104.99W
06/06/2016  M1.50 INCH       DOUGLAS            CO   TRAINED SPOTTER

0418 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
06/06/2016  M1.75 INCH       DOUGLAS            CO   BROADCAST MEDIA

0350 PM     HAIL             4 NW BOULDER            40.07N 105.30W
06/06/2016  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0327 PM     HAIL             4 NE GREENLAND          39.19N 104.78W
06/06/2016  M1.00 INCH       DOUGLAS            CO   BROADCAST MEDIA

0234 PM     HAIL             1 NE ESTES PARK         40.38N 105.51W
06/06/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

SENTREKI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:03 PM MDTSevere Thunderstorm WarningBOUWeld27 min
Jun 6, 6:17 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Weld28 min
Jun 6, 6:53 PM MDTSevere Thunderstorm WarningBOUAdams, Denver21 min
Jun 7, 4:22 PM MDTSpecial Weather StatementBOULarimer38 min
Jun 7, 4:58 PM MDTSevere Thunderstorm WarningBOUClear Creek, Jefferson, Park18 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.